Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 101, NWS Wichita, KS

June 13, 1997Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 1997, 12:11 AM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 12:11 AM CDT (05:11 UTC)
Expired
Jun 13, 1997, 1:15 AM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 22 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 1:03 AM CDTThunderstorm Wind 61Geuda Spgs, KS
Jun 13, 1:05 AM CDTThunderstorm Wind 56Clearwater, KS
Jun 13, 1:10 AM CDTThunderstorm Wind 56Wichita, KS
Jun 13, 1:22 AM CDTThunderstorm Wind 61Derby, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2412 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2412 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

833 
WUUS1 KICT 130513 RRA
SVRICT
KSC173-191-130615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1211 AM CDT FRI JUN 13 1997

* SEVERE THUNDERSTORM WARNING FOR
  SEDGWICK COUNTY - SOUTH CENTRAL KANSAS
  SUMNER COUNTY - SOUTH CENTRAL KANSAS

* UNTIL 115 AM CDT
 
* SOME TOWNS AFFECTED
    WELLINGTON
    CONWAY SPRINGS
    WICHITA
    CLEARWATER

* AT 1210 AM RADAR INDICATED A SEVERE THUNDERSTORM NEAR CALDWELL OR
  45 MILES SOUTHWEST OF WICHITA MOVING NORTHEAST 25 MPH.

THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR EASTERN SEDGWICK
COUNTY.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY.  HEAVY RAINS FLOOD ROADS QUICKLY.  YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.


RUNYAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:25 PM CDT, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 12, 3:25 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT THU JUN 12 1997

SHORT TERM...
TSRA CHANCES BIGGEST CONCERN TO ADDRESS IN THE SHORT TERM. 18Z SFC
ANALYSIS SHOWS MAIN TROF LOCATED FROM NE TO SC AND INTO SW KANSAS
WITH AN OUTFLOW BOUNDARY LYING E-W JUST SOUTH OF EMPORIA. ALONG THIS
OUTFLOW BOUNDARY 70+ DWPTS HAVE POOLED AND 19Z ADAP PRODUCTS SHOWS
BEST LL MOISTURE CONVERGENCE ACROSS THIS AREA. WITH SUCH COPIOUS
MOISTURE IN PLACE ALONG WITH BOUNDARIES AND LI/S BLO -8...SCT/WDLY
SCT EVENING CONVECTION POSSIBLE. HOWEVER...MODIFIED 12Z OUN
SOUNDING STILL INDICATES SOME CIN TO BE OVERCOME AND 85H PROFILERS
SHOW FLOW IS MORE SOUTHWESTERLY...THUS CONVERGENCE NOT THAT GREAT.

BETTER CHC FOR TSRA EXSISTS LATE TONIGHT AS SHORTWAVE ACROSS CENTRAL
NM PER WATER VAPOR PIX IS FORECAST TO PUSH INTO SOUTHERN PLAINS BY
12Z FRI. ETA MUCH FASTER THAN NGM/AVN WITH THIS FEATURE...AND
CONSIDERING SOME UPPER ENERGY IS STILL ON THE BACK SIDE OF UPPER
TROF...PERFERRED SLOWER AVN/NGM FORECAST. STILL...EXCELLENT 30H
DIFFLUENCE WHICH IS HELPING TO TRIGGER TSRA ACROSS EASTERN CO WILL
SHIFT INTO CNTL/SC KANSAS OVERNIGHT. EXPECT STORMS THAT DEVELOP TO
MOVE E OR ESE ALONG THETA-E RIDGE. THUS BEST CHC FOR TSRA WILL BE
ACRS SC/SE KS.

AS FOR LOWS...GENERALLY FOLLOWED GUIDANCE VALUES AS FAN/FWC IN CLOSE
AGREEMENT.

HYSELL

LONG TERM...
W/V 6.7 PIX CLRLY DPCT CLSD LO UPSTRS POSND OVR WA/OR CST. ALL 3 MDLS PROG
THE LO TO DROP SLOLY S/SE W/ TM MOVG ALG & JUST E OF CA/NV BDR 24-48 HRS.
BOTH E48 & NG8 PCGS DPCT SFC-H85 FNTL BDNRY ALG KS/OK BDR 24-36 HRS
W/ E48 POSNG BOTH BNDRYS SLGTLY FRTHR S. BOTH PCGS DPCT CLRLY
DEFINED MSTR CHANNEL THRU H85 ALG THE BNDRYS & AS SUCH CONTUANCE OF
30-40% POPS CWA-WIDE WARRANTED THRU TMRW EVNG. BOTH FAN/FWC LWRMAX'S
ABT 1 CAT ACRS THE BOARD TMRW & CNSDRG THE ABV RSNS THIS MAKES
SENSE. TMRW NGT E48 IS MUCH FASTER IN MOVG SFC LO OVR E TX PNHNDL
INTO WRN TN BY SAT MRNG. NG8 & AVN ARE SLOER & WL FOLLOW THESE
LATTER SOLNS FOR 3RD PD, I.E. KPG SFC GRAD MORE ERLY & W/ FNTL BDNRY
STILL IN NEIGHBORHOOD WL CONT CHC POPS TMRW NGT. LTL DIFF IN FAN/FWC
MINS FRI NGT & SEE NO RSN TO DEVIATE.

RSL 059/077 059/081     04333
SLN 063/079 059/083     04333
ICT 064/082 060/084 065 04333
HUT 062/080 059/083     04333
CNU 065/081 062/084     04344

ES

In the hours before

Special weather statement, Jun 12, 10:54 PM CDT, 1 hour 17 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-130410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1052 PM CDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:43 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick, Sumner62 min
Jun 12, 8:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 8:44 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningICTCowley62 min
Jun 12, 9:43 PM CDTSevere Thunderstorm WarningICTButler62 min
Jun 12, 9:49 PM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jun 12, 9:51 PM CDTSevere Thunderstorm WarningICTKingman64 min
Jun 12, 10:17 PM CDTSevere Thunderstorm WarningICTHarvey63 min
Jun 12, 10:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 12, 11:01 PM CDTSevere Thunderstorm WarningICTHarper64 min
Jun 12, 11:11 PM CDTSevere Thunderstorm WarningICTMarion64 min
Jun 12, 11:19 PM CDTSevere Thunderstorm WarningICTHarvey61 min
Jun 12, 11:31 PM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 12, 11:36 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 13, 12:15 AM CDTFlash Flood WarningICTSedgwick3 hr
Jun 13, 12:36 AM CDTSevere Thunderstorm WarningICTKingman, Reno64 min
Jun 13, 12:52 AM CDTSevere Thunderstorm WarningICTCowley63 min
Jun 13, 1:13 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick62 min
Jun 13, 1:51 AM CDTFlash Flood WarningICTButler119 min
Jun 13, 3:10 AM CDTFlash Flood WarningICTButler, Sedgwick4 hr
Jun 13, 8:31 AM CDTFlash Flood WarningICTButler6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.